Kansas, 2003

Lightning Strikes in Kansas, August 28, 2003

August 28, 2003 · NWS ICT · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 28, 8:12 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 28, 8:12 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT THU AUG 28 2003

LATEST RADAR LOOP SHOWING A STRONG OUTFLOW BOUNDARY STARTING TO PUSH
INTO SOUTH CENTRAL AND SOUTHEAST KANSAS. LATEST PROFILER OUT OF
HAVILAND SHOWING THE UPPER LEVEL FLOW ABOVE THE RAIN COOLED BOUNDARY
LAYER STARTING TO INCREASE FAIRLY RAPIDLY TO 30 TO 40 KTS OUT OF THE
SOUTHWEST DUE TO THE PASSAGE OF A MID LEVEL TROF. UPPER AIR PLOTS
SHOWING UPSTREAM 850MB DEWPOINTS AROUND +16 DEG C.  LATEST WATER
VAPOR LOOP/MDCRS PLOTS ALSO SHOWING GOOD DIFFLUENCE TAKING PLACE
ACROSS CENTRAL KANSAS WITH UPPER LEVEL FLOW INCREASING ACROSS THE
NORTHERN PLAINS. THIS WILL ENHANCE THE ISENTROPIC LIFT IN THE CWFA
TONIGHT AS DEPICTED ON THE 310-315K THETA SURFACE. WITH ALL THAT
SAID, IT APPEARS THINGS SHOULD START SETTING UP FOR COPIUS AMOUNTS
OF RAINFALL TONIGHT.

THE MAIN QUESTION WILL BE THE LOCATION OF WHERE THE HEAVIEST
RAINFALL WILL SET UP. LATEST RUC SHOWING THE BEST ISENTROPIC UPGLIDE
TAKING PLACE ACROSS EAST OF INTERSTATE 35 WHERE STORMS CONTINUE TO
DEVELOP. RUC DEPICTS THE LOW LEVEL FLOW VEERING OUT OVERNIGHT WHICH
WILL ALLOW FOR THE CORFIDI VECTORS TO POINT BACK TO THE SOUTHWEST.
AS A RESULT, WE COULD SEE TRAINING ECHOES ACROSS SOUTHEAST KANSAS.
WE ARE NOT GOING TO ISSUE A FLOOD WATCH AT THIS TIME, SINCE THE
LOW LEVEL FLOW TENDS TO WEAKEN TOWARDS DAYBREAK AND WE ARE QUITE DRY
IN THAT REGION. WEST OF INTERSTATE 35, WE SHOULD SEE SCATTERED
STORMS DEVELOP TO THE NORTH OF THE OUTLFOW BOUNDARY, BUT COVERAGE
MAY NOT BE AS GREAT. WE WILL BOOST POPS IN AREAS EAST OF INTERSTATE
35 FOR NOW AND TAPER THEM SOME FURTHER WEST.

THIS ACTIVITY SHOULD GRADUALLY WEAKEN TOWARDS MID MORNING BEFORE THE
LOW LEVEL FLOW WEAKENS.

---------------------------------------------------------------------
COX

300 PM CDT THU AUG 28 2003

FCST FOCUS REMAINS ON THUNDERSTORM CHCS TONIGHT THROUGH SAT. PRIMARY
FOCUS IS ON EVOLUTION TONIGHT INTO TOMORROW.

WILL LEAN TOWARD AN ETA/GFS SOLUTION FOR PRECIP OVERNIGHT INTO SAT.

LATEST WATER VAPOR INDICATED A WEAK MCV ACROSS NE KS WHILE A DIFFUSE
850MB BOUNDARY WAS EVIDENT ACROSS NORTHERN KS ON THE PROFILER
NETWORK. THIS BOUNDARY WAS ACTING AS A TRIGGER FOR CONTINUED
ELEVATED TSRA TODAY. MEANWHILE, A SUBTLE WAVE MAY BE PRESENT ACROSS
EASTERN COLO. WITH ANOTHER ACROSS THE 4 CORNERS. STRONGEST UPPER
WAVE WITHIN WESTERLIES REMAINS DISPLACED ACROSS MT/ND.  AM UPPER AIR
SHOWED A VERY MOIST 850MB LAYER ACROSS THE REGION WITH 12-15C
DEWPOINTS. AT THE MOMENT, FORCING FROM PERSISTENT WAA/ISENTROPIC
PRESSURE ADVECTION IS DRIVING ELEVATED STORMS WHILE 300-200MB WINDS
ARE ALSO DIVERGENT ACROSS THE NORTHERN HALF OF THE STATE.

SFC MAP/VIS IMAGERY SUGGESTS THAT CONDS ARE BECOMING MORE FAVORABLE
FOR THUNDERSTORM DEVELOPMENT THIS EVENING. CYCLONIC SFC FLOW ACROSS
THE WESTERN PORTION OF THE CWA IS ENHANCING MASS CONVERGENCE FROM
HUT TO SLN WESTWARD. MUCH OF THE CWA NOW MODERATELY/EXTREMELY
UNSTABLE WITH 100MB MIXED LAYER CAPES ON THE ORDER OF 2500J/KG.
0-6KM SHEAR ONLY 10-20KTS SO MULTICELLS WITH DOWNBURSTS AND LARGE
HAIL GIVEN DIRECTIONAL SHEAR IN THE 850-500MB LAYER.  WILL INCLUDE
SEVERE WORDING INTO TONIGHT/S FCST WITH BEST CHCS FOR RAIN IN A
MONTH OR SO OVERNIGHT AS CONTINUED UPPER DIV SUPPORTS CONVECTION
DRIVEN FROM MODEST PRESSURE ADVECTION, SFC-800MB CONVERGENCE, AND
PERSISTENT INSTABILITY.

FRIDAY, BELIEVE THAT CLOUDS/THUNDERSTORMS WILL LIMIT DAYTIME HEATING
TO NEAR OR BELOW GUIDANCE. WILL TRIM HIGHS ACCORDINGLY AND INCREASE
RAIN CHCS AS MAIN MID LEVEL CONVERGENT AXIS PASSES ACROSS THE CWA.
RAIN CHCS SHOULD PERSIST ACROSS THE SOUTHERN COUNTIES INTO FRIDAY
NIGHT/EARLY SAT AS THE INSTABILITY AXIS SHIFTS SOUTH. THE MAIN UPPER
TROUGH WILL LAG AND PASS ACROSS THE AREA SAT-SUNDAY HOWEVER AT THIS
TIME, THE ETA/GFS SUGGEST THAT THE INSTABILITY AXIS IS SOUTH OF THE
CWA. FOR NOW WILL DECREASE POPS BUT KEEP RAIN WORDING IN FOR THE
SOUTHERN COUNTIES INTO SAT-SAT NIGHT.

FCSTID =   11
ICT   69  79  63  76 /  70  60  40  30
HUT   66  79  61  77 /  70  50  30  20
EWK   68  79  62  78 /  70  60  40  20
EQA   69  78  63  77 /  70  60  40  20
WLD   71  83  65  76 /  50  70  50  40
RSL   63  79  58  76 /  60  30  20  20
GBD   64  79  59  75 /  50  40  30  20
SLN   65  79  61  79 /  60  40  20  10
MPR   67  79  62  78 /  70  60  40  20
CFV   71  82  65  77 /  50  70  50  40
CNU   69  79  65  78 /  50  60  50  20
K88   69  80  65  78 /  60  60  50  20

.ICT...
KS...NONE.

CO
Hazardous weather outlook, Aug 28, 8:35 PM CST, 1 hour 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
935 PM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

OCCASIONAL THUNDERSTORM ACTIVITY WILL CONTINUE TO AFFECT MUCH OF THE
REGION TONIGHT. THE LOW LEVEL JET IS EXPECTED TO INCREASE DURING THE
OVERNIGHT HOURS. THIS SHOULD KEEP THE THUNDERSTORM DEVELOPMENT GOING
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. LOCALIZED
HEAVY RAINFALL AMOUNTS IS POSSIBLE FOR SOME OF THESE AREAS,
ESPECIALLY FOR LOCATIONS EAST OF THE KANSAS TURNPIKE. GUSTY
WINDS UP TO 50 MPH WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FROM FRIDAY
THROUGH SATURDAY.  ISOLATED OCCURRENCES OF HAIL AND STRONG WINDS ARE
POSSIBLE, BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. LOCALLY
HEAVY RAINFALL WILL BE MORE OF A THREAT IN SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING, ALONG AND WEST OF I-35, AND REGIONWIDE OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CJ

In the hours before

Local storm report, Aug 28, 9:46 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1046 PM CDT THU AUG 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    GYPSUM                    KS   .75 INCH HAIL
08/28/03   SALINE                         REPORTED BY KSAL.

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Montgomery

When
August 28, 10:30 PM CST to 11:00 PM CST
Where
Montgomery County, Independence
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Unspecified number of power poles struck, severing power to 1,073 residences. By approximately 10AM the following morning, power had been restored to all but 61 residences. Times of incidents approximate. Narrative courtesy of the Parsons Sun.

Lightning, Labette

When
August 28, 11:00 PM CST to 11:15 PM CST
Where
Labette County, Parsons
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Unspecified number of power poles struck, severing power to 586 residences. By approximately 10 AM the following morning, power had been restored to all but 20 residences. Times of incidents are approximate. Narrative courtesy of Parsons Sun.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378035, 5378034.